Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 115, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 13, 2022, 3:03 PM MDT for Albany County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2022, 3:03 PM MDT (21:03 UTC)
- Expired
- Aug 13, 2022, 3:32 PM MDT
- In force
- 29 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Albany County, WY
The radar
The Cheyenne radar (KCYS), 95 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -456 J/kg
- Mixed-layer LCL
- 3601 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:14 AM MDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 13, 11:14 AM MDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1114 AM MDT Sat Aug 13 2022 .SHORT TERM...(Today through Sunday) Issued at 315 AM MDT Sat Aug 13 2022 The center of the upper level ridge was situated from eastern CO into western KS and OK Panhandle. A south to southwest flow on the backside of the ridge continues to transport monsoonal moisture from the Desert Southwest north and east into WY and western NE. A quasi-stationary surface boundary extended from northeast WY into northwest NE. As predicted by most of the high-resolution models, convection across portions of east central/southeast WY and northern NE Panhandle will gradually decrease in areal coverage overnight. Some areas received between 0.5" and 1" of beneficial rainfall. The models and ensembles remain consistent with the continuation of monsoonal moisture advection as the upper level ridge slowly shifts southeast into the south central Great Plains this weekend. Anomalously high precipitable water values of 1" to 1.5" will prevail. Lifting mechanisms for deep convection are the quasi- stationary surface boundary bisecting the CWA as well as periodic shortwaves embedded within the southwest flow aloft. Sounding profiles depict tall skinny CAPEs upwards of 600 j/kg with 0-6km shear values 20 kt or less. Steering flow will be weak resulting in slower storm motion and potential training over the same areas, increasing the risk for heavy rainfall and localized flooding. The prime area of concern will be the higher terrain and burn scars. The Day 1 WPC Excessive Rainfall Outlooks indicate Marginal and Slight risks along and west of I-25 today. The Slight risk is along and west of I-25 Sunday, with the Marginal risk extending across the eastern WY plains into northern and western NE Panhandle. The Areal Flood Watch for the I-80 and I-25 corridors including Rawlins, Cheyenne, Laramie, Guernsey and Wheatland goes into effect at noon today and is valid through Sunday evening. The greatest coverage of showers and thunderstorms will be during the afternoon and evening today and Sunday. High temperatures will reach the 90s east of the I-25 corridor today, and portions of the NE Panhandle Sunday. Elsewhere, expect highs from the upper 70s to upper 80s. Lows tonight will be in the 50s and lower 60s. .LONG TERM...(Sunday night through Friday) Issued at 315 AM MDT Sat Aug 13 2022 The long term forecast period is bookended by active weather due to pushes of monsoonal moisture and a near-stationary high pressure system. As moisture remains in the area through Monday, the chances for numerous to widespread showers and thunderstorms also continues. The primary hazards remain heavy rainfall due to weak steering flow and very moist columns. Beginning Monday evening, we should see a rapid drying of the atmosphere and a warming temperatures trend Tuesday through Thursday. If we begin to see a drier pattern than what the models are showing, fire weather will likely become a concern with warm afternoon temperatures, dry weather, and gusty winds. As of right now, the conditions look to be elevated, but not critical for fire weather. Friday, many global models are showing a return, once again, of monsoonal moisture. Which, you guessed it, will bring an increase in shower and thunderstorm chances! Stay tuned for more details as next weekend approaches. However, as of right now, next weekend's set up looks very similar to this weekend's. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1111 AM MDT Sat Aug 13 2022 Thunderstorms expected across all airports this afternoon. Used latest HRRR model for timing and duration of convection at each airport. Confidence growing for thunderstorms to make it into the Panhandle airports after 00Z and continuing into the evening hours. Later shifts will need to watch for stratus/fog development overnight for those areas that do receive rainfall this afternoon and evening. && .FIRE WEATHER... Issued at 315 AM MDT Sat Aug 13 2022 A continuous fetch of monsoonal moisture combined with several upper level disturbances in the southwesterly flow aloft will generate scattered to numerous showers and thunderstorms today through Monday. The slower storm motion and potential training over the same areas will result in periods of heavy rain which may lead to flooding, especially in and near the burn scars. Winds will be variable and gusty in the vicinity of thunderstorms. Shower and thunderstorm chances will decrease by the middle of next week as somewhat drier aloft returns to the region. && .HYDROLOGY... Issued at 315 AM MDT Sat Aug 13 2022 Robust monsoonal moisture surges will continue through Monday. Ensemble members prog precipitable water values between 1" and 1.5" west of the Laramie Range today, shifting east to the I-25 corridor Sunday and Monday. Showers and thunderstorms will be efficient rain producers. As the better plume of moisture spreads east with enhanced upper level lift, scattered to numerous showers and thunderstorms will develop across the Laramie Range and I-25 corridor this weekend. The high-resolution models have struggled with exactly where the heaviest rainfall will occur but a few models hint at significant rainfall totals occurring if they impact an urban corridor. This is present in the 13K-NAM where the total QPF goes from .18 to 1.75" during a 6-hour period. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flood Watch through Sunday evening for WYZ106-107-109>118. NE...None. && SHORT TERM...MAJ LONG TERM...LK AVIATION...GCC FIRE WEATHER...MAJ HYDROLOGY...MAJ/AW
Hazardous weather outlook, Aug 13, 3:30 AM MDT, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 330 AM MDT Sat Aug 13 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-119-140930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Goshen County-East Laramie County- 330 AM MDT Sat Aug 13 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT It will be quite warm this afternoon with highs in the 90s. Increasing monsoonal moisture will produce isolated to scattered showers and thunderstorms late this afternoon and evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered to numerous mainly afternoon and evening showers and thunderstorms are forecast Sunday through Monday. Locally heavy rainfall may cause minor flooding. .Spotter information statement... Spotter activation will not be required. WYZ106-107-109>118-140930- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 330 AM MDT Sat Aug 13 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous afternoon and evening showers and thunderstorms will develop. Locally heavy rainfall may cause minor flooding, especially over the higher terrain and near burn scars. A Areal Flood Watch goes into effect at noon today. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered to numerous mainly afternoon and evening showers and thunderstorms are forecast Sunday through Monday. Locally heavy rainfall may cause minor flooding. The Areal Flood Watch remains in effect through Sunday evening. .Spotter information statement... Spotters are encouraged to report heavy rain and flooding to the National Weather Service in Cheyenne.
In the hours before
Local storm report, Aug 13, 11:03 AM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1103 AM MDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 6 SSE RYAN PARK 41.24N 106.46W
08/11/2022 CARBON WY PUBLIC
DELAYED REPORT FROM A BAR A RANCH.
&&
GCCSpecial weather statement, Aug 13, 2:54 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
254 PM MDT Sat Aug 13 2022
WYZ103-106-132145-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
254 PM MDT Sat Aug 13 2022
...A strong thunderstorm will impact portions of northeastern Albany,
west central Platte and south central Converse Counties through 345
PM MDT...
At 253 PM MDT, Doppler radar was tracking a strong thunderstorm over
Laramie Peak, or 27 miles northwest of Wheatland, moving southeast at
10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laramie Peak and Friend Park Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4226 10557 4238 10539 4219 10509 4201 10537
TIME...MOT...LOC 2053Z 319DEG 9KT 4227 10542
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:05 PM MDT | Special Weather Statement | CYS | Goshen | 25 min |
| Aug 13, 1:54 PM MDT | Flash Flood Warning | CYS | Albany, Carbon | 3 hr |
| Aug 13, 2:50 PM MDT | Flash Flood Warning | CYS | Albany | 3 hr |
| Aug 13, 2:54 PM MDT | Special Weather Statement | CYS | Platte | 51 min |
| Aug 13, 3:20 PM MDT | Areal Flood Advisory | CYS | Albany, Laramie | 3 hr |
| Aug 13, 3:28 PM MDT | Special Weather Statement | CYS | Albany | 32 min |
| Aug 13, 3:48 PM MDT | Areal Flood Advisory | CYS | Albany | 27 min |
| Aug 13, 3:51 PM MDT | Special Weather Statement | CYS | Albany | 24 min |
| Aug 13, 4:12 PM MDT | Flash Flood Warning | CYS | Albany, Laramie, Platte | 2 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.